Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Wilmington, NC

July 5, 2004Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 2004, 9:40 PM EDT for Darlington County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 9:40 PM EDT (01:40 UTC)
Expired
Jul 5, 2004, 10:45 PM EDT
In force
65 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 060140
SVRILM
SCC031-060245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
939 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1045 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES NORTH OF NORTH
  HARTSVILLE...OR 9 MILES SOUTH OF CHESTERFIELD...AND MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NORTH HARTSVILLE AROUND 1030 PM...
   HARTSVILLE AROUND 1040 PM...
   AUBURN AROUND 1045 PM...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3473 8006 3466 8026 3416 8013 3435 7977

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 3:05 PM EDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT MON JUL 5 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SHORTWAVE AND SURFACE TROUGH TO CROSS THE AREA OVERNIGHT. WITH A
LIGHT WESTERLY BREEZE...EXPECT TEMPS TO FALL NO LOWER THAN THE MID
70S ONCE AGAIN TONIGHT. 500 MB RIDGE WILL STRENGTHEN OVER THE AREA
TUESDAY AND COUPLED WITH A WESTERLY FLOW AT THE SURFACE...EXPECT
TEMPS TO CLIMB A COUPLE OF DEGREES HIGHER THAN TODAY. THIS WOULD
LEAD TO MOST LOCATIONS SEEING MID 90S...AND PLACE HEAT INDICES IN
THE 100-105 RANGE. HIGHEST HIS LIKELY TO BE EAST OF ANY SEA BREEZE
BOUNDARY THAT GETS GOING...AS DEWPOINTS WILL SURGE IN THE MARINE
LAYER. TUESDAY NIGHT-WEDNESDAY NIGHT...UPPER RIDGE STILL IN PLACE
WITH SURFACE TROUGH INLAND. CONDITIONS MUCH THE SAME AS
TONIGHT-TUESDAY. UPPER RIDGE SHOULD BE ENOUGH TO INHIBIT ALL BUT
ISOLATED CONVECTION THROUGH THIS PERIOD AND WONT INCLUDE POPS.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
UPPER RIDGE SHIFTS OFFSHORE AND ENVIRONMENT WILL BE MORE CONDUCIVE
FOR SCATTERED CONVECTION THURSDAY AND FRIDAY...PERHAPS FOCUSING ON
THE SURFACE TROUGH THAT SLIDES TO THE COAST ON FRIDAY. THROUGHOUT
THE WEEKEND...THE 500 MB RIDGE REBUILDS WITH THE AXIS WEST OF THE
CWA. THIS SCENARIO RESULTS IN WEAK NW FLOW OVERHEAD ALTHOUGH
DYNAMICS WELL NORTH. HOWEVER WITH AN UNSTABLE AIRMASS IN PLACE...ANY
CONVECTION THAT GETS GOING UPSTREAM COULD MAINTAIN ITSELF LONG
ENOUGH TO IMPACT THE AREA. FOR NOW WILL LEAVE A 20 POP IN PLACE
ALTHOUGH THIS WONT SHOW UP IN THE ZFP.

&&

.MARINE...
DIFFUSE TROF OF LOW PRESSURE THE WESTERN CAROLINAS THIS AFTERNOON
WILL CROSS THE WATERS TONIGHT.  SHOULD BE SUFFICIENT FOR AT LEAST A
BRIEF SWITCH TO NW WINDS.  OTHERWISE THE PATTERN WILL BE DOMINATED
BY HIGH PRESSURE CENTERED TO THE SOUTH AND SOUTHEAST OF THE
WATERS...AND LATER IN THE PERIOD WILL SEE TROFINESS OVER THE INLAND
CAROLINAS AGAIN.  FRI AND SAT A LITTLE TRICKY AS THE GFS TRIES TO
BRING THE BOUNDARY INTO THE EASTERN CAROLINAS...BUT WILL MAINTAIN A
SOUTHERLY WIND DIRECTION.

SPEEDS 15 KT OR LESS AND SEAS 2-3 FT THROUGH THE PERIOD...WELL BELOW
ANY FLAG CRITERIA.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED NEXT 24 HRS.  DOES NOT LOOK LIKE THE
BOUNDARY LAYER WILL DECOUPLE COMPLETELY TONIGHT...BUT MIGHT SEE
WINDS LAY DOWN JUST ENOUGH FOR A BRIEF DROP TO 3SM AT KFLO JUST
BEFORE SUNRISE TUE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM...CRM
LONG TERM...CRM
AVIATION...RAS
MARINE...RAS
Hazardous weather outlook, Jul 5, 4:50 AM EDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
450 AM EDT MON JUL 5 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051101-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
450 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS EXPECTED TODAY ACROSS THE CAROLINAS. THE
HEAT INDEX WILL BE 100 TO 105 DEGREES THIS AFTERNOON...ESPECIALLY
AWAY FROM THE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH MID-WEEK WITH HEAT
INDICES RANGING FROM 100 TO 105 DURING TUESDAY AND WEDNESDAY
AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 5, 9:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
916 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     MARINE TSTM WIND MYRTLE BEACH            33.69N 78.89W
07/05/2004  45 MPH           HORRY              SC   AMATEUR RADIO

            45 MPH OBSERVED WIND GUST ON OCEAN BLVD

&&

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:23 PM EDTSpecial Marine WarningILM52 min
Jul 5, 9:12 PM EDTSpecial Marine WarningILM33 min
Jul 5, 9:47 PM EDTSpecial Marine WarningILM43 min
Jul 5, 10:50 PM EDTSpecial Marine WarningILM40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.